Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 17, 2017, 4:36 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2017, 4:36 PM MDT (22:36 UTC)
- Expired
- Sep 17, 2017, 5:02 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:48 PM MDT | TSTM WND DMG | 4 Sse Byers, CO | SMALL TREE BRANCHES DOWN DUE TO STRONG THUNDERSTORM WIND GUSTS. METAL OBJECTS BLOWN INTO NEIGHBORS YARDS. THUNDERSTORM WIND GUSTS ASSOCIATED WITH DUST DEVIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WUUS55 KBOU 172236
SVRBOU
COC001-005-172315-
/O.NEW.KBOU.SV.W.0143.170917T2236Z-170917T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
436 PM MDT SUN SEP 17 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Arapahoe County in northeastern Colorado...
Southeastern Adams County in northeastern Colorado...
* Until 515 PM MDT
* At 435 PM MDT, a severe thunderstorm was located 5 miles west of
Deer Trail, or 34 miles northwest of Limon, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Deer Trail, Cottonwood Valley and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 10440 3989 10375 3959 10371 3957 10395
3957 10431
TIME...MOT...LOC 2235Z 246DEG 37KT 3962 10414
HAIL...0.75IN
WIND...60MPH
$$
KRIEDERMAN1 follow-up statement
080
WWUS55 KBOU 172302
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
502 PM MDT SUN SEP 17 2017
COC001-005-172306-
/O.CAN.KBOU.SV.W.0143.000000T0000Z-170917T2315Z/
Arapahoe CO-Adams CO-
502 PM MDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARAPAHOE AND
SOUTHEASTERN ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 3963 10440 3989 10375 3959 10371 3957 10395
3957 10431
TIME...MOT...LOC 2255Z 246DEG 37KT 3971 10388
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:02 PM MDT, 34 minutes earlier.
Area forecast discussion, Sep 17, 4:02 PM MDT, 34 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 402 PM MDT Sun Sep 17 2017 .SHORT TERM...(This evening through Monday) Issued at 402 PM MDT Sun Sep 17 2017 Convection is focused on a wind shift line that came out of the initial mountain convection. Storms are fighting low level stability as the plains air is too cool to support surface-based convection, so while the convergence on the line should push eastward, there is some question about how much shower/storm coverage there will be. West winds behind this line should bring a little drying for less activity, though there is still a little lift through mid evening. Much drier air aloft moves in overnight with a little warming for Monday. Some increase in the flow aloft on Monday as well, areas that mix well will get breezy and produce some fire weather concerns. See below for more on that. .LONG TERM...(Monday night through Sunday) Issued at 402 PM MDT Sun Sep 17 2017 West-southwesterly flow aloft is expected Monday night through Wednesday night. An upper trough, mostly north of Colorado slides across and to the east Tuesday and Tuesday evening. There is some weak upward motion on the QG-Omega fields for the CWA late Monday night into early Tuesday evening. There is weak upward synoptic scale energy progged Wednesday afternoon and night. The boundary layer wind progs show normal drainage patterns Monday night. South-southwesterlies are progged on Tuesday. A cold front and some upslope show up Tuesday evening on most of the models. Southeasterlies prevail on Wednesday and normal drainage Wednesday night. It is pretty dry for the CWA Monday night through Wednesday night. Precipitable water values are in the 0.20 to 0.60 inch range all five periods. There is nearly zero measurable precipitation on the QPF fields with just a tad over the far northwestern CWA Tuesday afternoon and early evening. Will go with minor pops over the northwestern CWA high country late day Tuesday, otherwise dry. For temperatures, Tuesday's highs are 0- 1.5 C warmer than Monday's. Wednesday's highs are close to Tuesday. For the later days, Thursday through Sunday, models show increasing southwesterly flow aloft Thursday into Sunday. There is a jet maximum over the CWA Friday night into Sunday. An upper trough is over Utah and western Colorado at 12Z Monday morning. The medium range models bring a colder airmass sometime Friday or Friday night. Moisture increases enough for some pops in most areas Friday through Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 402 PM MDT Sun Sep 17 2017 VFR through Monday. The main area of thunderstorms is moving east of Denver at this time. Isolated showers/storms still possible through about 02z but little or no impact expected on the Denver terminals. && .FIRE WEATHER... Issued at 402 PM MDT Sun Sep 17 2017 Fire Danger will increase from Monday into Tuesday due to above normal temperatures, low humidities and increasing wind. The areas with the driest and windiest conditions will be the mountain valleys and foothills and the higher areas along the Cheyenne Ridge and Palmer Divide. Conditions will likely be worst on Tuesday afternoon, but the fire Danger will remain elevated from Wednesday and Thursday as it will remain warm and dry. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad FIRE WEATHER...RJK/Gimmestad
Hazardous weather outlook, Sep 17, 11:04 AM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Sep 17 2017 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Sep 17 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered rain showers and thunderstorms are expected to develop over the mountains early in the afternoon and then move out over the plains in the late afternoon and evening. Gusty winds up to 40 mph, brief rain and small hail are possible with some of the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be mainly dry Monday through Thursday with above normal temperatures which will lead to high fire danger. A weather system may affect the area by Friday or Saturday bringing cooler temperatures and a chance of precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
In the hours before
Special weather statement, Sep 17, 2:32 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
232 PM MDT SUN SEP 17 2017
COZ036-039-172115-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
232 PM MDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND
CENTRAL JEFFERSON COUNTIES UNTIL 315 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evergreen, or 22 miles southwest of Denver, moving northeast at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Southwestern Denver, Lakewood, southern Arvada, western Littleton,
western Wheat Ridge, Golden, Evergreen, Morrison, Idledale, Conifer,
Tiny Town, Chatfield Reservoir, Kittredge, Red Rocks Park, Pine,
Indian Hills, Aspen Park, Brookvale and Bergen Park.
LAT...LON 3952 10541 3951 10534 3957 10541 3959 10541
3959 10547 3962 10550 3964 10543 3967 10542
3966 10541 3968 10540 3984 10514 3965 10506
3963 10511 3963 10509 3961 10509 3962 10505
3956 10505 3939 10532
TIME...MOT...LOC 2032Z 239DEG 20KT 3959 10535
KRIEDERMANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:32 PM MDT | Special Weather Statement | BOU | Jefferson | 43 min |
| Sep 17, 5:11 PM MDT | Special Weather Statement | BOU | Adams | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.